Texas, 2014

High Wind in Texas, December 21, 2014

December 21, 2014 · NWS MAF · 2 events in 1 county or zone

The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The approach of a strong shortwave trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 1:54 PM MST, 57 minutes earlier.

Area forecast discussion, Dec 21, 1:54 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CST Sun Dec 21 2014

.DISCUSSION...
We have seen the last of the fog and low clouds as westerly winds
will keep low level moisture east of the area. Strong west winds
can be expected in the Guadalupe Mountains today but should remain
just below high wind criteria so will not issue a warning at this
time. An upper low will develop over the Central Plains, and a jet
max diving down the Rockies will send a cold front into the area
late Monday into early Tuesday. The jet max will weaken over time,
but early Tuesday it will be strong enough to create enough lift
for precipitation to develop mainly over southeastern New Mexico
and the northern Permian Basin. Temperatures support the
possibility for snow or rain mixed with snow especially over Lea
and Gaines counties Tuesday morning though little if any
accumulations are expected. Highs Tuesday afternoon could be
tricky depending on afternoon cloud cover, right now expecting
clouds to scatter in the afternoon allowing for some heating to
occur.

A weakening upper ridge moves across Texas mid-week allowing for
some warming before another trough moves into the Northern Plains
on Friday. This will send another cold front south into the CWA
Friday bringing more cool air for next weekend. The strongest lift
with this trough will remain well north of the area so precip is
expected with this frontal passage.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 45  68  34  46  /   0   0  40  20
BIG SPRING TX              45  67  37  47  /   0   0  40  10
CARLSBAD NM                45  70  36  46  /   0   0  30  20
DRYDEN TX                  45  76  47  51  /   0   0  10  10
FORT STOCKTON TX           48  73  42  46  /   0   0  20  20
GUADALUPE PASS TX          42  62  36  40  /   0   0  10  20
HOBBS NM                   43  66  31  45  /   0   0  50  20
MARFA TX                   38  65  38  42  /   0   0  10  20
MIDLAND INTL AIRPORT TX    44  69  35  47  /   0   0  30  20
ODESSA TX                  45  69  36  47  /   0   0  30  20
WINK TX                    44  72  37  48  /   0   0  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Dec 21, 12:28 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CST SUN DEC 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CST SUN DEC 21 2014 /1228 PM MST SUN DEC 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 2:51 PM MST to 11:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546951, 546952.